Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 151, NWS Cheyenne, WY

July 2, 2019Converse County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 2, 2019, 2:57 PM MDT for Converse County, Platte County, Wyoming. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2019, 2:57 PM MDT (20:57 UTC)
Expired
Jul 2, 2019, 3:30 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Converse County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 159 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.0 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
2435 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

046 
WUUS55 KCYS 022057
SVRCYS
WYC009-031-022130-
/O.NEW.KCYS.SV.W.0151.190702T2057Z-190702T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
257 PM MDT Tue Jul 2 2019

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northwestern Platte County in southeastern Wyoming...
  South central Converse County in east central Wyoming...

* Until 330 PM MDT.

* At 256 PM MDT, a severe thunderstorm was located 10 miles northeast
  of Curtis Gulch Campground, or 16 miles south of Douglas, moving
  east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Esterbrook.

This includes Interstate 25 in Wyoming between mile markers 124 and
136.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4276 10515 4239 10519 4240 10528 4243 10528
      4243 10533 4240 10535 4242 10555 4243 10556
      4243 10560 4259 10560 4272 10552
TIME...MOT...LOC 2056Z 268DEG 12KT 4252 10550 

HAIL...1.00IN
WIND...60MPH
 
$$

Brothers
2 follow-up statements
077 
WWUS55 KCYS 022116
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
316 PM MDT Tue Jul 2 2019

WYC009-031-022130-
/O.CON.KCYS.SV.W.0151.000000T0000Z-190702T2130Z/
Platte WY-Converse WY-
316 PM MDT Tue Jul 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTHWESTERN PLATTE AND SOUTH CENTRAL CONVERSE COUNTIES...

At 316 PM MDT, a severe thunderstorm was located 8 miles north of
Esterbrook, or 16 miles south of Douglas, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Esterbrook.

This includes Interstate 25 in Wyoming between mile markers 124 and
135.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4276 10515 4239 10519 4240 10528 4243 10528
      4243 10533 4240 10535 4242 10555 4272 10547
TIME...MOT...LOC 2116Z 268DEG 12KT 4252 10541 

HAIL...1.00IN
WIND...60MPH
 
$$

Brothers
902 
WWUS55 KCYS 022128
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
328 PM MDT Tue Jul 2 2019

WYC009-031-022137-
/O.EXP.KCYS.SV.W.0151.000000T0000Z-190702T2130Z/
Platte WY-Converse WY-
328 PM MDT Tue Jul 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PLATTE AND SOUTH
CENTRAL CONVERSE COUNTIES WILL EXPIRE AT 330 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4276 10515 4239 10519 4240 10528 4243 10528
      4243 10533 4240 10535 4242 10555 4272 10547
TIME...MOT...LOC 2127Z 268DEG 12KT 4252 10536 

$$

Brothers

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:30 PM MDT, 27 minutes earlier.

Area forecast discussion, Jul 2, 2:30 PM MDT, 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
230 PM MDT Tue Jul 2 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 230 PM MDT Tue Jul 2 2019

Expect sctd showers and tstms currently around the mtns to
progress east and northeast through early this evening but may
have some difficulty progressing much across the Neb Panhandle.
Shear and instability not impressive but once again a few strong
storms possible, most likely up north. Activity should dissipate
late this evening.

Should see pretty much a repeat for Weds with convection firing
again initially over the mtns then moving over the plains. Best
area looks to be over northern parts of the CWA closer to a
shortwave that will clip that area. A weak sfc boundary may also
help to enhance activity a bit.

.LONG TERM...(Thursday through Tuesday)
Issued at 230 PM MDT Tue Jul 2 2019

Looks like pretty much a persistence fcst through early next week
as the upper pattern changes very little. Expect sctd mainly
afternoon and evening showers and tstms most days as weak impulses
lift across the region. The airmass may dry out some early next
week as some drier air from the desert sw may advect over the
region. Otherwise a cool front looks to pass across early Friday
bringing a cool down for Friday and Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1146 AM MDT Tue Jul 2 2019

Latest radar/satellite loop was showing a few thunderstorms
developing across the mountains. This activity will continue to
become more scattered as the afternoon wears on. These showers
and storms will most likely be slow movers, but the severe threat
will be fairly marginal due to lack of shear. General storm
movement will be northeast at 10kts while any storms that deviate
and become strong will steer southeast at 10-15kts. The storms
should dissipate by midnight.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Tue Jul 2 2019

No significant changes are expected for the rest of the week
with warm temperatures and pretty much daily chances for mainly
afternoon and evening showers and thunderstorms. A cool front will
move across Thursday night bringing cooler conditions Friday and
Saturday. Fire weather concerns remaining quite low.

&&

.HYDROLOGY...
Issued at 310 AM MDT Tue Jul 2 2019

Additional rainfall and snowmelt over the next several days could
bring levels back to action stage, but the heaviest rain looks to
stay to the east of the mountain ranges.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...REC
FIRE WEATHER...RE
HYDROLOGY...RUBIN
Hazardous weather outlook, Jul 2, 10:40 AM MDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1040 AM MDT Tue Jul 2 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>119-030930-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1040 AM MDT Tue Jul 2 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered afternoon and evening thunderstorms are
expected. A few of the thunderstorms may become strong to severe
later this afternoon into this evening, with hail and strong wind
gusts the main threat.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Chances for afternoon and evening thunderstorms will continue each
day, with some strong to severe thunderstorms possible on the
Fourth of July. The least coverage of late day thunderstorms will
be next Sunday and Monday.

.Spotter information statement...

Spotter activation is not expected.

In the hours before

Special weather statement, Jul 2, 2:48 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
248 PM MDT Tue Jul 2 2019

WYZ101-103-107-022115-
East Platte County WY-Converse County Lower Elevations WY-
North Laramie Range WY-
248 PM MDT Tue Jul 2 2019

...SPECIAL WEATHER STATEMENT...

At 248 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Douglas to 6 miles northeast of Curtis
Gulch Campground. Movement was northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Douglas, Esterbrook Campground, Curtis Gulch Campground and
Esterbrook.

This includes Interstate 25 in Wyoming between mile markers 119 and
148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4292 10500 4245 10511 4237 10568 4280 10556
TIME...MOT...LOC 2048Z 238DEG 18KT 4268 10538 4247 10554

Brothers

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:22 PM MDTSpecial Weather StatementCYSConverse38 min
Jul 1, 6:23 PM MDTSpecial Weather StatementCYSPlatte37 min
Jul 1, 6:28 PM MDTSevere Thunderstorm WarningCYSGoshen47 min
Jul 1, 7:02 PM MDTSpecial Weather StatementCYSPlatte28 min
Jul 1, 7:08 PM MDTAreal Flood AdvisoryCYSGoshen, Niobrara3 hr
Jul 1, 7:14 PM MDTFlash Flood WarningCYSGoshen3 hr
Jul 1, 7:33 PM MDTSpecial Weather StatementCYSGoshen42 min
Jul 1, 8:06 PM MDTSpecial Weather StatementCYSGoshen24 min
Jul 1, 8:09 PM MDTAreal Flood AdvisoryCYSGoshen, Platte3 hr
Jul 1, 8:31 PM MDTFlash Flood WarningCYSGoshen3 hr
Jul 1, 11:24 PM MDTFlash Flood WarningCYSGoshen7 hr
Jul 1, 11:54 PM MDTAreal Flood AdvisoryCYSGoshen, Laramie6 hr
Jul 2, 2:48 PM MDTSpecial Weather StatementCYSConverse27 min
Jul 2, 3:04 PM MDTSpecial Weather StatementCYSConverse41 min
Jul 2, 3:24 PM MDTSpecial Weather StatementCYSPlatte51 min
Jul 2, 3:30 PM MDTSpecial Weather StatementCYSConverse45 min
Jul 2, 3:38 PM MDTSpecial Weather StatementCYSConverse37 min
Jul 2, 4:18 PM MDTSpecial Weather StatementCYSPlatte42 min
Jul 2, 4:43 PM MDTAreal Flood AdvisoryCYSAlbany, Converse, Platte3 hr
Jul 2, 4:47 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte43 min
Jul 2, 4:55 PM MDTTornado WarningCYSAlbany, Converse, Platte18 min
Jul 2, 5:00 PM MDTSpecial Weather StatementCYSLaramie30 min
Jul 2, 5:23 PM MDTSpecial Weather StatementCYSGoshen52 min
Jul 2, 5:29 PM MDTSpecial Weather StatementCYSLaramie31 min
Jul 2, 5:30 PM MDTSpecial Weather StatementCYSConverse30 min
Jul 2, 5:32 PM MDTSpecial Weather StatementCYSNiobrara28 min
Jul 2, 5:44 PM MDTFlash Flood WarningCYSGoshen3 hr
Jul 2, 5:44 PM MDTSevere Thunderstorm WarningCYSGoshen46 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.